MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-10
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Associated with mdr #: 2029214-2023-01657.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding two pipeline shield stents that had fish-mouthing at the distal end during deployment.That patient was undergoing a procedure for treatment of a ruptured right internal carotid artery (ica) paraophthalmic segment blister aneurysm.The aneurysm max diameter was 1mm and the neck diameter was 2mm.The distal landing zone was 3.8mm and the proximal landing zone was 4.89mm.Vessel tortuosity was moderate.Dual antiplatelet treatment (dapt) was administered; pru level was 67.It was reported that the pipelines and all accessory devices were prepared and used as indicated in the instructions for use (ifu).The physician fist tried to open the pipeline shield (model: ped2-475-12, lot: b347741) in the distal right ica to cover the aneurysm.The distal end of the pipeline was not opening despite the middle and proximal segments opening; the distal end appeared "fish-mouthed." the physician resheathed the device and attempted deployment 2 more times but the distal end was still crimped.It was noted that more that 50% of the pipeline was deployed when the failure to open occurred.The pipeline was not positioned in a vessel bend.The pipeline was resheathed more than 2 times.No other steps or devices were used to open the pipeline.It was resheathed and removed with the microcatheter.The physician then attempted to deploy a different pipeline (model: ped2-500-10, lot: b423057) in the right middle cerebral artery (mca) to try and open the pipeline in a straighter vessel.However, this pipeline also did not open at the distal end despite the middle and proximal segments opening.The distal end, again, appeared "fish-mouthed." more than 50% of the device pipeline was deployed when the failure to open occurred.The pipeline was not positioned in a vessel bend.The physician resheathed and attempted to redeploy two more times without success; the pipeline was resheathed more than 2 times.No other steps or devices were used to open the pipeline.It was resheathed and removed with the microcatheter.Another manufacturer's product was then used to complete the procedure successfully.There were no patient symptoms or complications associated with this event.Ancillary devices: rist 95cm 079 sheath, navien 058 115cm intracranial support catheter, phenom 27 150cm microcatheter.
 
Additional Manufacturer Narrative
Product analysis: ¿ as found condition: the pipeline flex braids were returned for analysis within a shipping box, within a tyvek bio-pouch, within a plastic bio-pouch, and within individual specimen containers.The pipeline flex pushers were not returned.¿ damage location details: both ends of the pipeline flex braids were found open, but damaged (frayed).In addition, both pipeline flex braids were found damaged (compressed).¿ testing/analysis: none ¿ conclusion: based on the device analysis and reported information, the customer¿s ¿failure/incomplete open distal¿ report could not be confirmed as both ends of the returned pipeline flex braids were found open.Possible causes of ¿failure/incomplete open distal¿ include patient vessel tortuosity, damaged braid, or user deploys braid in vessel bend.The patient¿s vessel tortuosity was ¿moderate¿ and the pipeline was not positioned in a vessel bend., ruling out ¿vessel tortuosity¿ and ¿user deploys braid in vessel bend¿ as potential causes.In this event, it is likely that the damage to the pipeline flex braid (fraying) contributed to the reported event.The braid can become damaged due to resheathing more than 2 times, over-manipulation, deployment technique, delivering/retracting delivery wire against resistance, or deploying/resheathing braid against resistance.However, the cause for the braid damage could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17727995
Report Number2029214-2023-01658
Device Sequence Number6399752
Product Code OUT
UDI-Device Identifier00763000284671
UDI-Public00763000284671
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/27/2025
Device Model NumberPED2-500-10
Device Catalogue NumberPED2-500-10
Device Lot NumberB423057
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2023
Supplement Date Received by Manufacturer09/12/2023
Initial Report FDA Received Date09/12/2023
Supplement Report FDA Received Date10/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10...
Patient SexFemale